On Monday, police said officers had responded to 11 overdoses during a 48-hour period.
The spike in calls was being blamed on a potent batch of fentanyl that was rainbow-coloured or dark purple. In some cases, up to four doses of naloxone were required to reverse the effects of the overdose.
Police confirmed on Thursday that two people had died, but did not provide any details.
They added that a man was charged with trafficking a controlled substance in connection to one overdose.
The suspect was not identified by police and it’s unclear if any more charges will be laid in relation to the two deaths, but police said the investigation is ongoing.
A search warrant carried out at a Fergus home led police to a small number of drugs, cash, cell phones, a computer and a knife.
Police are warning the public that the more potent batch of fentanyl could still be making the rounds on the streets of Guelph.
They said drug users should always carry naloxone and never use alone or use the safe injection site at the Guelph Community Health Centre at 176 Wyndham St.
If someone is overdosing, call 911 immediately, police said.
They added that the Good Samaritan law prevents someone who has helped an overdose victim from being charged criminally for simple possession even if they, too, were using drugs.
Possible drug trafficking tips can be left with the Guelph police drug unit at (519) 824-1212 ext. 7497. Anonymous information can be left with Crime Stoppers at 1-800-222-8477 or through its website.